How to Reduce Harm from Opiates

Michael J. Gaunt, PharmD
Published Online: Saturday, November 1, 2008

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


Morphine (an opiate) was among 6 medications on the first list of high-alert medications published by the Institute for Safe Medication Practices (ISMP) in 1989.1 High-alert medications are drugs that bear a heightened risk of causing significant patient harm when they are used in error. Although mistakes in prescribing, dispensing, and administering these medications may or may not be more common with these drugs, the consequences of an error can be more devastating to patients. ISMP has received numerous reports of patient harm due to medication errors involving opiates, including the misuse of the fentanyl transdermal system, confusion between paregoric and tincture of opium, and mix-ups of oxycodone extended- and immediate-release formulations.

Subscribe to Newsletter
Contact ISMP at 215-947-7797, or send an
e-mail message to .

Aside from abuse of opiates, errors have led to serious adverse events, including allergic reactions, failure to control pain, oversedation, respiratory depression, seizures, and death. Errors can be made at all phases of the medication- use process, such as the prescribing, prescription intake, dispensing, or patient administration phases. Suggested safeguards are listed in the Table. Although advanced technologies such as electronic prescribing, pharmacy computer systems with advanced decision support, and bar coding are included, the focus is on drug-specific interventions that can be incorporated into your practice.

Table 1
Suggested Safeguards for Preventing Medication Errors
  • Avoid the use of meperidine for pain control, especially in elderly and renal-compromised patients
  • Eliminate tincture of opium from community pharmacy inventory if possible. If it must be stocked, segregate and/or secure tincture of opium in a separate area to avoid confusion with paregoric.
  • When appropriate, consider nonopiate medications and nonpharmacologic therapies for pain
  • For electronic prescribing systems, list only the most frequently used medications, strengths, and doses
  • Eliminate error-prone abbreviations from preprinted prescriptions and electronic prescribing systems
  • Separate morphine and hydromorphone, concentrated and conventional oral liquid opiates, and extended- and immediate-release formulations of oxycodone in storage, dispensing, and administration areas

Improve Access to Information

  • Use "paregoric," the official name of camphorated opium tincture in the United States, on prescriptions, inventory lists (including computer systems), and labels
  • Ensure that oxycodone prescriptions clearly specify the dosage form (eg, extended or immediate release)
  • Provide equianalgesic charts for different opiate products for prescribers, nurses, and pharmacists
  • In long-term care facilities, require documentation of patch application (including location) and removal on nursing medication administration records (MARs). Consider including an order to check the placement and location of the patch each day or each shift.
  • Establish dose ranges by weight, and build dose alerts into electronic prescribing systems and pharmacy systems

Simplify and Standardize

  • Prescribers should establish protocols for pain management, depending on the severity of pain
  • In long-term care facilities and hospice programs, establish protocols for pain management, including a standard pain scale for assessment and reassessment, guidelines for the use of specific analgesics, conditions requiring a dose reduction, and requirements for monitoring
  • Reduce the variety of opiates and other analgesics in electronic prescribing systems to those used most frequently
  • Prescribe and dispense liquid medications with the dose specified in milligrams, never in volume
  • Never use error-prone abbreviations and symbols, such as DTO, MS, trailing zeros, or naked decimals

Differentiate

  • Use tall-man lettering for HYDROmorphone on labels, preprinted prescriptions, MARs, patient profiles, and drug listings on computer screens
  • Apply auxiliary warning labels to areas where opiates are stored and directly to products that look similar to help differentiate them, when appropriate

Use Reminders

  • Apply warning labels to concentrated forms of morphine and opium tincture and build in computer screen alerts to remind staff about their concentrations

Employ Redundancies

  • Incorporate prompts in electronic prescribing and pharmacy computer systems to verify past opiate use for patients prescribed a fentanyl transdermal patch greater than 25 mcg/hr, concentrated morphine solutions, or long-acting opiate products
  • Routinely compare narcotic prescriptions with narcotic sign-out records to ensure errors are not being made

Educate Patients

  • Provide direct patient counseling to all patients and/or their caregivers receiving opiate products
  • Provide guidelines to patients and caregivers for appropriate monitoring of patients who are receiving opiates. Include information about contacting their prescriber regarding uncontrolled pain prior to taking more of the same or different pain control medications (eg, adding OTC medications).
  • Instruct patients who use fentanyl patches to apply them properly, avoid heat exposure, and store and dispose of the patches in a secure manner to avoid unintended access by children, pets, or drug-seeking individuals. Include directions on how to set up a dosing calendar that includes where a patch is applied and when it should be removed.
  • Advise patients to swallow oral extendedrelease formulations whole. Apply warning labels to not crush or chew extended-release formulations to prescription vials.

  • References

    1. Davis NM, Cohen MR. Today's poisons—how to keep them from killing your patients. Nursing. 1989;19(1):49-51.



    Related Articles
    No Result Found
    Latest Issues
    $auto_registration$